Cough and Cold Medicine Abuse
What It Is:
Dextromethorphan (DXM) is an ingredient in many over-the-counter (OTC) cough and cold medicines.
candy, drank, robo, C-C-C, dex, DM, drex, red devils, rojo, skittles, tussin, velvet, and vitamin d
How It's Used:
Medicines that have DXM in them come as syrups, capsules, pills, or throat lozenges. But some people extract DXM from cough syrup and make it into a powder or capsule of "pure" DXM.
Dextromethorphan-containing products — tablets, capsules, gel caps, lozenges, and syrups — are labeled DM, cough suppressant, or Tuss (or contain "tuss" in the title).
What It Does:
When people take too much DXM, they might have hallucinations and "out-of-body" sensations. DXM also depresses brain function, particularly the parts of the brain that control breathing and heart function.
Taking a lot of DXM causes hallucinations and out-of-body sensations similar to the ones caused by drugs like ketamine and PCP. These effects can last as long as 6 hours.
DXM also can make users have trouble controlling their limbs and cause blurred vision, slurred speech, dizziness, and impaired judgment.
Other short-term effects include:
- paranoia and confusion
- excessive sweating
- nausea and vomiting (large quantities of cough syrup almost always cause people to throw up)
- belly pain
- irregular heartbeat and high blood pressure
- dry, itchy skin and facial redness
DXM might seem safe because it's sold over the counter. But large quantities can cause dangerous side effects, including loss of consciousness, seizures, brain damage, and death.
One particularly dangerous side effect of DXM is hyperthermia — extremely high fever. This is a big problem in hot environments or when DXM users physically exert themselves, like while dancing at a club. High body temperatures can quickly lead to brain damage or a coma.
It's possible to overdose on too much DXM, especially if it's in pure powder form. Someone who overdoses may have brain damage or seizures, and might even die.
People using cold medicines to get high may not realize they are taking high doses of many drugs, not just DXM. Mixing DXM with other drugs or alcohol increases the likelihood of life-threatening conditions. For instance, combining it with drugs like MDMA increases the risk of hyperthermia and can lead to brain damage, seizures, a coma, and death.
Note: All information is for educational purposes only. For specific medical advice, diagnoses, and treatment, consult your doctor.
© 1995- KidsHealth® All rights reserved.
Images provided by The Nemours Foundation, iStock, Getty Images, Veer, Shutterstock, and Clipart.com.